Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Springfield, MO

May 6, 2018Maries County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2018, 7:47 PM CDT for Maries County, Phelps County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2018, 7:47 PM CDT (00:47 UTC)
Expired
May 6, 2018, 8:22 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Maries County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:02 PM CDTTSTM WND DMG4 Nnw Rosati, MO(DELAYED REPORT) LOCAL ELECTRIC COOP REPORTED HIGH WINDS CAUSING TREE DAMAGE WHICH RESULTED IN NUMEROUS POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS53 KSGF 070047
SVRSGF
MOC125-161-070145-
/O.NEW.KSGF.SV.W.0048.180507T0047Z-180507T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
747 PM CDT SUN MAY 6 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Maries County in central Missouri...
  Northeastern Phelps County in east central Missouri...

* Until 845 PM CDT

* At 747 PM CDT, a severe thunderstorm was located 10 miles northwest
  of St. James, or 12 miles north of Rolla, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rolla...                          St. James...
  Vichy...                          Northwye...
  Rosati...                         

This includes Interstate 44 between mile markers 184 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 9174 3814 9190 3823 9164 3815 9164
      3815 9153 3801 9153 3800 9152 3795 9152
      3779 9153
TIME...MOT...LOC 0047Z 335DEG 20KT 3813 9171 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
491 
WWUS53 KSGF 070116
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
816 PM CDT SUN MAY 6 2018

MOC125-070126-
/O.CAN.KSGF.SV.W.0048.000000T0000Z-180507T0145Z/
Maries MO-
816 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARIES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning 
has been cancelled.

LAT...LON 3805 9186 3805 9153 3801 9153 3800 9152
      3795 9152 3779 9153 3779 9174
TIME...MOT...LOC 0116Z 354DEG 15KT 3800 9168 

$$

MOC161-070145-
/O.CON.KSGF.SV.W.0048.000000T0000Z-180507T0145Z/
Phelps MO-
816 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN PHELPS COUNTY...

At 816 PM CDT, a severe thunderstorm was located near St. James, or
near Rolla, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rolla...                          St. James...
Northwye...                       Rosati...

This includes Interstate 44 between mile markers 184 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9186 3805 9153 3801 9153 3800 9152
      3795 9152 3779 9153 3779 9174
TIME...MOT...LOC 0116Z 354DEG 15KT 3800 9168 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
784 
WWUS53 KSGF 070122
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
822 PM CDT SUN MAY 6 2018

MOC161-070132-
/O.CAN.KSGF.SV.W.0048.000000T0000Z-180507T0145Z/
Phelps MO-
822 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHELPS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3805 9186 3805 9153 3801 9153 3800 9152
      3795 9152 3779 9153 3779 9174
TIME...MOT...LOC 0121Z 335DEG 20KT 3797 9166 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:49 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, May 6, 1:49 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
149 PM CDT Sun May 6 2018

...Seasonably Warm and Unsettled Weather this Week...

.SHORT TERM...(This afternoon through Monday)
Issued at 135 PM CDT Sun May 6 2018

A mid-level shortwave trough will slide southeastward across the
region this afternoon and evening. Also a weak surface front and
low level convergence axis will drop southward across southern
Missouri. While moisture quality is marginal steepening lapse
rates and ample deep layer shear will support the development of
isolated to scattered convection through early this evening across
southern Missouri. A strong to possibly locally severe storm or
two will be possible.

Surface high pressure will build into the region tonight and
Monday bringing tranquil spring weather.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 135 PM CDT Sun May 6 2018

An active weather pattern will evolve this week as a series of
disturbances track through a northwesterly to quasi-zonal flow.

The next chance of showers and thunderstorms will develop later Tuesday
into at least Wednesday morning as a warm air/moisture advection
pattern sets up ahead of the next passing shortwave trough. There
is more uncertainty on the evolution of convective development
later Wednesday and Wednesday night as a front lays up across the
region. There is the potential for strong and even some severe
storms during this time frame.

Another upper level trough will track out of the Rockies into the
northern and central Plains during late week causing a warm front
to push north of the Ozarks region. This will allow our region to
become well established in the warm sector ahead of the approaching
storm system Friday and Saturday. The next substantial chance of
storms will develop next Sunday as the storm system tracks east
into the region.

Otherwise seasonably warm temperatures can be expected through the
upcoming week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM CDT Sun May 6 2018

Pilots can expect prevailing VFR conditions at area terminals this
afternoon but with the potential for a few storms in the region.
Mid to high level ceilings can be expected with development
of isolated to scattered storms from mid afternoon into early this
evening. Gust winds will occur near any storms. VFR conditions
will prevail tonight into Monday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, May 6, 3:40 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
340 PM CDT Sun May 6 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
340 PM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

 Isolated thunderstorms will develop this afternoon into early
 this evening mainly across far southern Missouri. A couple of
 these storms may become strong to locally severe. The most
 intense storms could produce large hail to the size of quarters
 and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

 The chance of thunderstorms will return later Tuesday through
 Thursday. There is a limited risk for severe weather during this
 time. Thunderstorms may again impact the region late next
 weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, May 6, 2:32 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
232 PM CDT SUN MAY 6 2018

MOZ104-105-062015-
Ozark MO-Taney MO-
232 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OZARK AND EAST
CENTRAL TANEY COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Price Place, or 16 miles northwest of Bull Shoals,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bull Shoals Lake...               Theodosia...
Pontiac...                        Sundown...
Long Run...                       Isabella...
Rueter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bull Shoals Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3660 9289 3668 9267 3650 9235 3650 9277
TIME...MOT...LOC 1932Z 312DEG 22KT 3659 9271

Burchfield
Special weather statement, May 6, 6:25 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
625 PM CDT SUN MAY 6 2018

KSZ097-101-MOZ077-088-070000-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
625 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER
COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mindenmines, or near Pittsburg, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Joplin...                Pittsburg...
Webb City...                      Prairie State Park...
Carl Junction...                  Oronogo...
Jasper...                         Airport Drive...
Alba...                           Purcell...
Nashville...                      Mindenmines...
Carytown...                       Asbury...
Neck City...                      Waco...
Opolis...                         Yale...
Lawton...

This includes Interstate 49 between mile markers 50 and 55.

LAT...LON 3739 9473 3753 9460 3730 9423 3710 9458
TIME...MOT...LOC 2322Z 315DEG 13KT 3742 9461

Burchfield
Local storm report, May 6, 7:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             3 WSW NECK CITY         37.24N 94.49W
05/06/2018  E1.00 INCH       JASPER             MO   BROADCAST MEDIA

&&
Local storm report, May 6, 7:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 SE WEBB CITY          37.14N 94.47W
05/06/2018  E1.00 INCH       JASPER             MO   EMERGENCY MNGR

&&
Local storm report, May 6, 7:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             ORONOGO                 37.19N 94.47W
05/06/2018  E1.00 INCH       JASPER             MO   AMATEUR RADIO

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:23 PM CDTSevere Thunderstorm WarningSGFNewton39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.